- A 50 yo male presents with severe fatigue, tactile temps, chills, fatigue, and dizziness for one week. The family also notes yellowing of his skin. T is 102.3 oral. His labs demonstrate a Hgb of 8.8, platelets of 141, and TBili of 1.6 with a normal direct bili. Cr is noted to be elevated at 1.42 with a normal baseline. What is going on with this patient and whom should we call?
You are treating a patient for diabetic ketoacidosis in the ED. Thing is, the patient isn't very ill and only has mild DKA (pH 7.25-7.3). Is starting a continuous insulin infusion and admitting the patient to an intensive care unit bed really the best use of resources? Read on for an alternative suggested regimen using subcutanoues doses of rapid acting insulin
24 y/o F visiting from Guatemala with no medical history presented to the ER after a syncopal event from standing during which she fall backwards hitting her head on a hard surface. Patient was witnessed to be shaking while on the ground per family member. She continued to feel dizzy while in the ED. Her lab work was normal and a head CT was performed which showed the following:
As the weather warms in most parts of the country, we need to begin including tickborne illnesses on our differentials. Read below for a quick summary of some of the most common tickborne illnesses.
Neutropenic Enterocolitis aka typhlitis, necrotizing enterocolitis, ileocecal syndrome
- intestinal mucosal wall edema and disruption of wall integrity in a neutropenic patient
- Weakened immune system --> intestinal overgrowth --> invasion of opportunistic bacteria.
- May lead to sepsis and bowel perforation.
- Mortality 22%-50%.
This week's post comes courtesy of our ED pharmacist Rachel Rafeq. Surprise! Metronidazole is no longer first line therapy for c-diff infections! Check out this handy table for the updated guidelines from the Infectious Disease Society of America for the latest treatment regimens